Tennessee, 2009Flash Flooding and Flooding in Tennessee, September 17, 2009
September 17, 2009 · NWS OHX · 8 events in 6 counties and zones
Despite a well developed surface and aloft low pressure center weakening as it continued to move to the east out of the Southern Mississippi River Valley Region, it continued to usher in rich southerly moisture across the region. Because of the proximity to the approaching low, mainly western portions of Middle Tennessee received flooding/flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $441,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a well developed surface and aloft low pressure center weakening as it continued to move to the east out of the Southern Mississippi River Valley Region, it continued to usher in rich southerly moisture across the region. Because of the proximity to the approaching low, mainly western portions of Middle Tennessee received flooding/flash flooding. One of the hardest hit areas was near Christiana in Rutherford County, where 50 homes were damaged due to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 16, 7:41 PM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Sep 16, 7:41 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT WED SEP 16 2009
.UPDATE...ANALYSIS SHOWING SFC/LL AND UPPER LOWS REMAINING NEAR
THE TXARKANA AREA THIS EVENING. WEAK SFC/LL FRONTAL BOUNDARY
SHOWING UP NEAR THE MID-TN/AL BORDER...WITH AND INVERTED TROUGH
AXIS UP INTO THE CWA. DEEPER CONVECTION CURRENTLY OCCURRING ON
SOUTHSIDE OF FRONTAL BOUNDARY WITH PCPN LITTLE LESS WIDESPREAD
FURTHER NORTH.
LITTLE CHANGE EXPECTED TO OVERALL PATTERN OVERNIGHT. DEEP MOISTURE
WILL REMAIN OVER THE REGION WHILE UVV INCREASING SLIGHTLY AGAIN
OVERNIGHT. PCPN EXPECTED TO AGAIN BECOME MORE WIDESPREAD OVERNIGHT
...WHICH WILL CONTINUE THREAT FOR LOCALIZED FLOODING.
WILL ONLY LOWER TEMPS SLIGHTLY. REMAINDER OF FORECAST UNCHANGED.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR TNZ005>011-022>034-059-
062>066.
&&
07
Hazardous weather outlook, Sep 16, 4:08 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT WED SEP 16 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN WILL CONTINUE ACROSS THE MID STATE WEDNESDAY AND
WEDNESDAY NIGHT, AND SOME PLACES MAY SEE HEAVY DOWNPOURS AND
PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN WILL LIKELY LAST INTO FRIDAY, WITH A LESSER CHANCE OF
PRECIPITATION EVERY DAY THROUGH TUESDAY. AS RAINFALL AMOUNTS
CONTINUE TO ACCUMULATE AND SATURATE THE GROUND, THERE REMAINS THE
POSSIBILITY OF PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
ROSE
Flash Flood, Wilson
- When
- September 17, 1:10 AM CST to 2:15 AM CST
- Where
- Wilson County, 0.66 mi ESE of Hunters Pt to 2.34 mi SSE of Hunters Pt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.295, -86.260
Water was reported across Highway 231 North. Depth of water was unknown.
Flood, Lawrence
- When
- September 17, 4:00 AM CST to 2:00 PM CST
- Where
- Lawrence County, 2.96 mi ENE of Summertown to 1.58 mi NNW of Center
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 35.439, -87.249
U.S. Highway 43, just north of Lawrenceburg, along with several other roads, especially across northwestern portions of the county, were flooded. Two school classrooms in Lawrence county were flooded. Name of school and location was unknown.
Flash Flood, Maury
- When
- September 17, 5:00 AM CST to 2:00 PM CST
- Where
- Maury County, 2.55 mi SSW of Hampshire to 3.54 mi WSW of Rockdale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.568, -87.322
Heavy rains resulted in a few roads being closed across the county as the result of flash flooding.
Flood, Bedford
- When
- September 17, 5:00 AM CST to 10:00 PM CST
- Where
- Bedford County, 1.62 mi NNW of Rover to 3.23 mi WNW of Wheel
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 35.690, -86.615
A few public roads were covered with water, but several private roads and access lanes were impassible and many yards were turned into ponds across the county. The location receiving the greatest amount of rainfall was in Unionville, where a local CoCoRaHS observer reported 7.20 inches of rainfall. Other locations across the county ranged from 7 inches at Community High School to 2.85 inches at the Shelbyville Municipal Airport near Deason. One of the most hardest-hit locations was DJ's Market and Deli, on U.S. 231 North, across from Blackberry Ridge Golf Club, where up to five inches of water inundated the store. Part of the store's parking lot was also damaged, with large chunks cut into the pavement. Water also rose in several places along Liberty Pike (State Highway 269) north of Bell Buckle. The entrance to Parker Sain Road was impassible late in the morning and water was almost to the edge of the highway.
Flood, Rutherford
- When
- September 17, 6:00 AM CST to 10:00 PM CST
- Where
- Rutherford County, 0.96 mi NNW of Christiana to 0.7 mi SSW of Christiana
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 35.733, -86.407
Water was over the roads and flooding of at least 50 homes in Christiana area was reported. Type of water damage to homes was unknown. Newspaper also reported that eighteen families had to be evacuated in the county because of the persistent rain that had cows wading in the water almost up to their neck. Boats and trackers were used to rescue people stranded in their homes. No one was reported hurt. Newspaper also reported that Christiana Elementary School's gym was being used as a shelter for those being evacuated. CoCoRaHS reports from this area showed up to 6 inches of rainfall having occurred. In the Christiana community, waters reportedly rose to more than 8 feet deep at one point. Cars, sheds, and homes across certain parts of the Christiana area were submerged. The Stones River swelled to a larger size than one local resident said she has seen in her entire 50 years of living in Rutherford County. 23 roads were closed across the county. A few miles away|from Long Creek on Christiana-Hover's Gap Road, a local farmer had 60 hay bales|moved to this location. These hay bales were picked up by moving flood waters|and crashed through a high tensile fence held up by steel pools. These bales had|to be moved back to Hover's Gap Road by six individuals. Each of these bales weighed 1,200 pounds apiece when they are dry, retail for $80 each, with a lot of them getting water logged. Several pieces of farm equipment were also damaged by rising waters, which will require at least mechanical work. A nearby farm reportedly lost 400 chickens to the flood. This report could not be confirmed. A car was swept away by rising waters on Elam Road near Christiana. The driver was not injured. The fast moving flood waters receded across the area by late Thursday afternoon.
Flash Flood, Wayne
- When
- September 17, 8:30 AM CST to 10:00 AM CST
- Where
- Wayne County, 0.56 mi W of Woodlawn to 2.58 mi E of Lutts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -87.740
Several roads were washed out across southern portions of the county.
Flash Flood, Maury
- When
- September 17, 8:30 AM CST to 10:00 AM CST
- Where
- Maury County, 0.48 mi S of Godwin to 2.48 mi NW of Westwood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.643, -87.051
Several roads were washed out in the city of Columbia.
Flood, Wilson
- When
- September 17, 9:00 AM CST to 4:00 PM CST
- Where
- Wilson County, Watertown to 0.53 mi S of West End Hgts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.100, -86.130
Emergency Management Agency Officials reported more than seven inches of rain fell in Shop Springs, Watertown, and along Hickory Ridge Road in Lebanon, resulting in several roads and streams being flooded in this area. A couple of homes had water up around them, but it receded quickly, so no one needed to be evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, September 17 to 18, 2009$60,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Flash Flooding in Tennessee, September 17 to 18, 20093 events
- Hail and Heavy Rain in Arizona, September 17, 20090.75 in hail · 2 events
- Flood in Puerto Rico, September 17, 20091 event
- Flash Flood in Louisiana, September 17 to 18, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196434, 196808, 196640, 196867, 196437, 196435, 196436, 196641.